Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 43, NWS Goodland, KS

July 31, 2016Norton County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 31, 2016, 12:15 AM CDT for Norton County, Kansas. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 12:15 AM CDT (05:15 UTC)
Expired
Jul 31, 2016, 1:45 AM CDT
In force
90 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Norton County, KS

The radar

The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1833 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

070 
WGUS53 KGLD 310515
FFWGLD
KSC137-310645-
/O.NEW.KGLD.FF.W.0043.160731T0515Z-160731T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1215 AM CDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN NORTON COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 145 AM CDT

* AT 1215 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALMENA AND CALVERT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3977 9963 3972 9973 4000 9987 4000 9962

$$

JN
2 follow-up statements
717 
WGUS73 KGLD 310533
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1233 AM CDT SUN JUL 31 2016

KSC137-310645-
/O.CON.KGLD.FF.W.0043.000000T0000Z-160731T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTON KS-
1233 AM CDT SUN JUL 31 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
NORTHEASTERN NORTON COUNTY...

AT 1233 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA.  FLASH FLOODING IS OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALMENA AND CALVERT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3977 9963 3972 9973 4000 9987 4000 9962

$$

JN
532 
WGUS73 KGLD 310642
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
142 AM CDT SUN JUL 31 2016

KSC137-310652-
/O.EXP.KGLD.FF.W.0043.000000T0000Z-160731T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTON KS-
142 AM CDT SUN JUL 31 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN NORTON COUNTY WILL EXPIRE
AT 145 AM CDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3977 9963 3972 9973 4000 9987 4000 9962

$$

024

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 12:08 AM CDT, 7 minutes earlier.

Area forecast discussion, Jul 31, 12:08 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1108 PM MDT SAT JUL 30 2016

.UPDATE...
Issued at 925 PM MDT Sat Jul 30 2016

Update issued to decrease areal coverage slightly of trw chances
for rest of tonight. The past several hours has only yielded a few
showers/thunder at opposite ends of the CWA. Focus for any remaining
trw potential will focus along boundary in eastern Colorado. Weak
impulse along boundary to our south is creating the eastern zone
shower potential as it shifted eastward overnight. So have put
emphasis on pops overnight in these two aforementioned areas.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 218 PM MDT Sat Jul 30 2016

A couple of boundaries over the area. One over the far southwest
portion and another over the northern portion. A shortwave trough
is coming in from the northwest. Some thunderstorms to the west of
the area with a cumulus field over the far east.

Convective allowing models not totally excited about tonight.
There is a decent amount of cinh. However, the lift from the
shortwave increases later this afternoon into the early evening.
So have put a slight chance over most of the southern and eastern
areas with a low chance in the far east. Newer model runs do not
bring the front as far south. So EXTENT of fog is not as great
and further north so adjusted accordingly for later tonight into
early tomorrow morning.

Front is further north tomorrow afternoon as well and mainly
affects the far northwest portion. Also next shortwave trough
begins to affect the northwest corner as well. So have slight
chance in the far northwest. High temperatures will be warmer and
made slight adjustments up from the previous forecast.

.LONG TERM...(Sunday night through Saturday)
Issued at 118 PM MDT Sat Jul 30 2016

The extended period will have an active weather pattern. The source
of moisture everyday will be the Monsoonal moisture from the
southwestern states. Even though each day has the potential for
precipitation and storm chances, the process in which they will
occur will vary as the week progresses.

The beginning half of the period, Sunday night through Tuesday, will
have the CWA under a ridge. Sunday night in particular looks to have
a boundary set up that will help increase PoP potential, as well as
a mid-level shortwave that moves through. Monday and Tuesday are
similar, weak shortwaves will move through the region under the
ridge and help with precipitation chances. Right now storms are not
anticipated to be severe.

Wednesday and Thursday will be influenced by a low pressure that
moved into the Pacific Northwest on Monday and began to trek across
the USA, Canadian border through the week. Come mid week, that low
pressure will start moving just north of the CWA and push the ridge
east of the region. This will create a southwesterly flow into the
CWA, thus creating a better chance to tap into the Monsoonal
moisture and bring it into the area. Late Wednesday night has a
boundary that sets up over the CWA, and that in addition to a
shortwave will help bring precipitation chances to the region. Come
Thursday a cold front will push over the northern portions of the
CWA helping with forcing and creating better storm potential all
day.

By the end of the week the low pressure will have moved over the
northeastern states and a ridge begins to push into the western
states. Friday is variable on what may happen though. Current
surface analysis has the cold front lingering over the region. If
this holds true it will continue to help with precipitation chances.
Yet, via current model runs, there is an embedded upper level trough
in the ridge to the west of the CWA. So this will also help with PoP
chances Friday, due to keeping a southwesterly flow into the region.

Temperatures are expected to be in the mid to upper 90s Monday
through Wednesday before dropping into the low 80s to low 90s by the
end of the week in the wake of the cold front passage.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1108 PM MDT Sat Jul 30 2016

For KGLD...VFR conditions with scattered mid/high clouds. VCTS
06z-08z. winds SSE 10-15kts...LLWS 03z-06z Monday 200/25kt.

For KMCK...Mainly VFR thru forecast period with a mix of scattered
low/mid clouds giving way to bkn high deck late. VCTS 06z-08z.
MVFR fog 10z-15z. Winds ESE around 10kts...LLWS 04z-06z Monday
200/20kt.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...BULLER
LONG TERM...CLT
AVIATION...JN
Hazardous weather outlook, Jul 30, 11:28 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MDT SAT JUL 30 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1028 AM MDT SAT JUL 30 2016 /1128 AM CDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT ALONG AND NORTH OF A WRAY COLORADO TO HILL CITY KANSAS
LINE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE NEAR
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ALTHOUGH THUNDERSTORM CHANCES WILL CONTINUE MOST DAYS...THE RISK
FOR SEVERE STORMS WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 30, 11:07 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1107 PM CDT SAT JUL 30 2016

KSZ004-310430-
NORTON KS-
1107 PM CDT SAT JUL 30 2016

...SPECIAL WEATHER STATEMENT...

AT 1106 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF ALMENA...OR 6 MILES NORTHEAST OF NORTON...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. BRIEF
HEAVY DOWNPOURS ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ALMENA AND CALVERT.

LAT...LON 3979 9987 3996 9988 4000 9967 4000 9963
      3977 9963
TIME...MOT...LOC 0406Z 265DEG 23KT 3989 9979

JN
Special weather statement, Jul 30, 11:14 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1114 PM CDT SAT JUL 30 2016

KSZ014-015-310430-
THOMAS KS-SHERIDAN KS-
1114 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND WEST
CENTRAL SHERIDAN COUNTIES UNTIL 1130 PM CDT...

AT 1114 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER REXFORD...OR 15 MILES EAST OF COLBY...MOVING NORTHEAST AT 15
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REXFORD.

LAT...LON 3936 10079 3945 10088 3957 10074 3942 10057
TIME...MOT...LOC 0414Z 228DEG 15KT 3945 10077

LUNDQUIST
Special weather statement, Jul 30, 11:37 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1137 PM CDT SAT JUL 30 2016

KSZ004-310500-
NORTON KS-
1137 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
MIDNIGHT CDT...

AT 1137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF PRAIRIE VIEW...OR 13 MILES EAST OF NORTON...MOVING EAST
AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALMENA.

LAT...LON 3970 9975 3992 9975 3992 9963 3969 9963
TIME...MOT...LOC 0437Z 263DEG 14KT 3981 9965

LUNDQUIST
Special weather statement, Jul 30, 11:58 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1158 PM CDT SAT JUL 30 2016

KSZ004-310515-
NORTON KS-
1158 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
1215 AM CDT...

AT 1158 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF NORTON TO 4 MILES
SOUTH OF ALMENA. MOVEMENT WAS EAST AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALMENA AND CALVERT.

LAT...LON 3972 9982 4000 9992 4000 9963 3970 9963
TIME...MOT...LOC 0458Z 270DEG 9KT 3998 9981 3982 9972

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:07 PM CDTSpecial Weather StatementGLDNorton23 min
Jul 30, 11:14 PM CDTSpecial Weather StatementGLDSheridan16 min
Jul 30, 11:37 PM CDTSpecial Weather StatementGLDNorton23 min
Jul 30, 11:58 PM CDTSpecial Weather StatementGLDNorton17 min
Jul 31, 12:12 AM CDTSevere Thunderstorm WarningGLDNorton33 min
Jul 31, 12:26 AM CDTSpecial Weather StatementGLDSheridan34 min
Jul 31, 12:41 AM CDTSevere Thunderstorm WarningGLDNorton34 min
Jul 31, 1:13 AM CDTSevere Thunderstorm WarningGLDNorton32 min
Jul 31, 2:02 AM CDTSpecial Weather StatementGLDDecatur28 min
Jul 31, 2:03 AM CDTSpecial Weather StatementGLDGraham27 min

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.